question-icon

What could cause frequent lightheadedness and leg spasms while standing up which leads to a sudden fall in an elderly person?

default
Posted on Tue, 15 Sep 2020
Question: More and more frequently I am experiencing lightheadedness when I stand up. On two occasions my legs began to spasm and I suddenly fell to the ground unable to even put out my hands to block the fall. On other occasions the leg spasms began but I was able to hang on to a counter. In all cases I immediately return to normal. I am 75 w no other related illnesses that I can think of. I take 80 mg lipitor and 50/12.5mg losartan for high blood pressure.
doctor
Answered by Dr. Sameer Maheshwari (13 minutes later)
Brief Answer:
Looks like orthostatic hypotension

Detailed Answer:
Hi,
Welcome.
This is Dr. Sameer, Cardiologist.

The symptoms you are telling about lightheadedness upon a change of posture from lying to standing seems to fit into orthostatic hypotension.

In this BP falls when there is a change in position due to the accumulation of blood in lower limbs, causing lightheadedness. This is generally because of a fluid deficit in body & I'll advise you to keep yourself well hydrated.

Also, maintain a track of your blood pressure readings both in lying or sitting and in standing position. If the bp ranges are lower than I would suggest changing Losartan+hydrochlorothiazide (50+12.5) to plain Losartan 50mg.

These symptoms can also be because of some heart blocks. To rule that out, I'll suggest putting a Holter monitor (ECG monitoring for 24hrs).

I hope it was helpful to you.
Thanks and take care.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Sameer Maheshwari

Cardiologist

Practicing since :2010

Answered : 824 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

188 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What could cause frequent lightheadedness and leg spasms while standing up which leads to a sudden fall in an elderly person?

Brief Answer: Looks like orthostatic hypotension Detailed Answer: Hi, Welcome. This is Dr. Sameer, Cardiologist. The symptoms you are telling about lightheadedness upon a change of posture from lying to standing seems to fit into orthostatic hypotension. In this BP falls when there is a change in position due to the accumulation of blood in lower limbs, causing lightheadedness. This is generally because of a fluid deficit in body & I'll advise you to keep yourself well hydrated. Also, maintain a track of your blood pressure readings both in lying or sitting and in standing position. If the bp ranges are lower than I would suggest changing Losartan+hydrochlorothiazide (50+12.5) to plain Losartan 50mg. These symptoms can also be because of some heart blocks. To rule that out, I'll suggest putting a Holter monitor (ECG monitoring for 24hrs). I hope it was helpful to you. Thanks and take care.